Thunderstorm Wind, Vermilion
- When
- June 12, 5:00 PM CST to 5:05 PM CST
- Where
- Vermilion County, Rankin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.470, -87.880
A small grain bin was wrapped around a telephone pole.
A slow-moving cold front interacted with a highly unstable but weakly sheared environment to trigger scattered strong to severe thunderstorms across east-central Illinois during the late afternoon and early evening of June 12th. Some of the storms produced wind gusts of around 60mph and caused minor wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A slow-moving cold front interacted with a highly unstable but weakly sheared environment to trigger scattered strong to severe thunderstorms across east-central Illinois during the late afternoon and early evening of June 12th. Some of the storms produced wind gusts of around 60mph and caused minor wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 12, 1:35 PM CST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 235 PM CDT Sat Jun 12 2021 .SYNOPSIS... Issued at 235 PM CDT Sat Jun 12 2021 Scattered showers and thunderstorms are expected into this evening, until a weak cold front passes through the area. While Sunday is expected to be very warm once again, it will be less humid. Temperatures and humidity will ease up more following passage of a second front on Monday. && .SHORT TERM...(This evening through Sunday) ISSUED AT 235 PM CDT Sat Jun 12 2021 Storms have begun percolating over the forecast area early this afternoon, with recent activity becoming a bit more numerous east of I-57. Main action so far has been in northeast Illinois along the lake breeze. While not an obvious wind-shift-type boundary, dew points have dropped into the mid 60s over the far northwest forecast area, which should minimize additional shower activity northwest of the Illinois River. Elsewhere, low-mid 70 dew points and temperatures in the 90s have resulted in heat index values of 98-103 degrees. In general, the activity should be most widespread east of I-55 this afternoon and evening, with the NAM-Nest also suggesting a reinforcing outflow from the Chicago metro activity arriving toward 6-7 pm. Will lingers some low PoP's into late evening over east central and southeast Illinois with this boundary, while skies clear elsewhere. Sunday's weather should be quiet, with only some fair weather cumulus south of I-70. Though highs reach near 90 again across the Illinois River valley, overall it will be less humid, as dew points mix down into the 50s. && .LONG TERM...(Sunday night through Saturday) ISSUED AT 235 PM CDT Sat Jun 12 2021 Upper ridge amplifies across the Rockies on Monday, which will help keep us in a less humid pattern through mid week. Most of the large scale model guidance continues to feature a dry frontal passage on Monday, though the GFS hints at a bit of convection as the front crosses the southeast CWA during the afternoon. Longer range question focuses on how fast the ridge breaks down late week. The GFS has been most aggressive with this on Friday, though the European and Canadian models have eased up on the depth of the late week upper trough, and keep 850 mb temperatures over us close to 20C. Since this is at the tail end of the forecast, am inclined to leave the blended guidance in place, especially given the signs of the intensity of the heat dome over the western U.S. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1157 AM CDT Sat Jun 12 2021 Main aviation concern will be through sunset, with scattered convection. Starting to see the initial pop-up development southwest of KPIA, and this will continue to increase through the afternoon. However, coverage at this time is not high enough to go more than a VCTS mention, but will update TAF's as necessary when development/tracks become more certain. Radar showing the cold front just northwest of KPIA this hour and should be through the area soon, so will go with a dry forecast there. While any ceilings will generally be at or above 5,000 feet, any storms may bring visibility down to a mile or two for a short time due to heavy rain. Once the front passes through, skies clear and VFR conditions prevail into Sunday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Geelhart SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Geelhart
Hazardous Weather Outlook National Weather Service Lincoln IL 307 PM CDT Sat Jun 12 2021 ILZ027>030-036-040-131100- Fulton-Knox-Marshall-Peoria-Schuyler-Stark- 307 PM CDT Sat Jun 12 2021 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois, generally west of the Illinois River. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are possible through late afternoon. These are not expected to be severe. Heat index values near 100 degrees will continue through late afternoon near the Illinois River. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ031-037-038-041>043-047>053-131100- Cass-Christian-De Witt-Logan-Macon-Mason-McLean-Menard-Morgan- Sangamon-Scott-Tazewell-Woodford- 307 PM CDT Sat Jun 12 2021 This Hazardous Weather Outlook is for portions of central Illinois, generally east of the Illinois River. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are expected through sunset, especially near and east of I-55. They could be strong to locally severe, with isolated damaging wind gusts possible. Heavy rain will also accompany the stronger storms. Heat index values around 100 degrees are expected the remainder of the afternoon. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through sunset, generally near or east of I-55. ILZ044>046-054>057-061>063-066>068-071>073-131100- Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby- Vermilion- 307 PM CDT Sat Jun 12 2021 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will continue into this evening. They could be strong to locally severe, with isolated damaging wind gusts possible. Heavy rain will also accompany the stronger storms. Heat index values outside of the storms are expected to be around 100 degrees the remainder of the afternoon. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through sunset. Geelhart
Special Weather Statement
National Weather Service Lincoln IL
300 PM CDT Sat Jun 12 2021
ILZ063-122030-
Clark-
300 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK COUNTY UNTIL 330 PM
CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Union, or 8 miles south of Marshall, moving south at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marshall, West Union, Orange and Lincoln Trail State Park.
This includes Interstate 70 between mile markers 136 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3918 8761 3919 8762 3918 8762 3918 8785
3940 8787 3942 8769 3919 8760
TIME...MOT...LOC 1959Z 347DEG 8KT 3928 8775
DeubelbeissSpecial Weather Statement National Weather Service Lincoln IL 506 PM CDT Sat Jun 12 2021 ILZ054-056-061-062-122300- Coles-Moultrie-Shelby-Cumberland- 506 PM CDT Sat Jun 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLES...SOUTHEASTERN MOULTRIE...EAST CENTRAL SHELBY AND NORTHWESTERN CUMBERLAND COUNTIES UNTIL 600 PM CDT... At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near Windsor, or 9 miles south of Sullivan, moving southeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mattoon, Neoga, Windsor, Paradise, Gays, Etna and Trilla. This includes Interstate 57 between mile markers 174 and 188. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3941 8867 3955 8856 3945 8829 3926 8841 TIME...MOT...LOC 2206Z 299DEG 5KT 3947 8854 Shimon
The Chicago radar (KLOT), 127 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
8 thunderstorm wind. Local standard time, as filed.
A small grain bin was wrapped around a telephone pole.
A few tree branches were blown down and shingles were stripped off a roof.
Several large tree branches were blown down throughout the Maynard Lake neighborhood.
Numerous tree limbs were blown down.
Several 2 to 3-inch diameter tree limbs were blown down.
Several large tree branches were snapped.
A few tree branches and a power line were blown down.
A tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958060, 958067, 958061, 958062, 958063, 958064, 958065, 958066.